Alert archive / Virginia / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 130, NWS Blacksburg, VA

July 1, 2002Wythe County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 1, 2002, 5:50 PM EDT for Wythe County, Virginia. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 1, 2002, 5:50 PM EDT (21:50 UTC)
Expired
Jul 1, 2002, 6:30 PM EDT
In force
40 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Wythe County, VA

The radar

The Roanoke radar (KFCX), 72 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 6:10 PM EDTHail 0.88Wytheville, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.8 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2002-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1220 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2002-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1220 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1019 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

988 
WUUS51 KRNK 012150
SVRRNK
VAC197-012230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
550 PM EDT MON JUL 1 2002

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WYTHE COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 630 PM EDT.

* AT 550 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTH OF WYTHEVILLE...MOVING SOUTHWEST
  AT 10 MPH.

HAIL UP TO AN INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM.

SOME LOCATIONS THREATENED THROUGH 630 PM EDT INCLUDE
  WYTHEVILLE...
  RURAL RETREAT...

<<CALL TO ACTION>>VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE
THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A
GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

$$

11

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:50 PM EDT, 3 hours earlier.

Area forecast discussion, Jul 1, 2:50 PM EDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
250 PM EDT MON JUL 1 2002

VERY LTL CHG IN MOSTLY FEATURELESS ATMOSPHERE NEXT FEW DAYS.  UPR
RIDGING OVER THE MIDWEST AND NORTHERLY FLOW ALOFT WILL KEEP WEAK LEE
TROF MEANDERING NEAR THE FA PROVIDING SOME MOISTR CONVERGENCE AND
FOCUS FOR AFTN AND EVE STORMS THRU MUCH OF THE WEEK.  AREA OF WEAK
VORT SLOWLY DROPPING SOUTH NEXT COUPLE DAYS MAY ALSO HELP TRIGGER
CONVECTION. CONT CHC POPS THRU THURSDAY.

LATER IN THE WEEK S/WV ENERGY RIDING ACROSS THE GREAT LAKES REGION
WILL CREATE SOME TROFFING OFF THE EAST COAST WHICH ATTEMPS TO BRING
A FRONT THRU.  MODELS CONT TO PUSH TIMING ON FRONT FURTHER INTO THE
FUTURE...WHICH THIS TIME OF YEAR MEANS IT WILL LIKELY NEVER MAKE
IT.  WILL CONT TO KEEP WEEKEND DRY FOR NOW BUT WARM TEMPS UP A BIT.

FCSTID =9
ROA   69  90  69  92 /  30  30  30  30
LYH   67  91  68  92 /  30  30  30  30
DAN   70  92  71  93 /  30  30  30  30
BLF   63  84  64  85 /  40  40  30  30
LWB   62  83  63  84 /  40  40  30  30
BCB   64  85  64  86 /  30  30  30  30
TNB   62  84  62  84 /  40  40  30  30

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

Nearby

Severe Thunderstorm Warnings in Virginia, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.